Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 249, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2019, 2:26 AM CDT for Buchanan County, Platte County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2019, 2:26 AM CDT (07:26 UTC)
- Expired
- Aug 18, 2019, 3:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2409 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:42 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 17, 11:42 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1142 PM CDT Sat Aug 17 2019 .Discussion... Issued at 349 PM CDT SAT AUG 17 2019 Main concerns with this forecast package revolves around the chance for severe storms late tonight through tomorrow morning with perhaps a second round of potential severe storms Sunday evening/night. Beyond that there are heat concerns for Monday and Tuesday. Tonight, a stationary boundary will extend from central Kansas into northern Missouri. As we move into the 03Z-06Z time frame a 40-50KT southwesterly LLJ will develop and nose into the area. This will happen in tandem with a subtle mid-level shortwave arriving into the area on quasi-zonal flow aloft. This will allow storms to develop tonight in an environment of 3500-4000J/kg of MUCAPE and 35-40kts of effective shear. This will lead to a scenario where storms will initially develop across northern Missouri and northeastern Kansas with a brief large hail and damaging wind threat transitioning to just a damaging winds threat as storms begin to push southeastward overnight. In addition to the severe weather, an additional one to two inches of precipitation are expected with these storms. Localized flash flooding can not be ruled out however, widespread flash flooding is not anticipated with flash flood guidance right around 2.5". Storms are expected to continue into Sunday morning before finally pushing south of the CWA by the afternoon. Some question about how afternoon/evening storms will evolve on but it appears a strong upper shortwave will force a cold front through the area during the afternoon evening. The main question is if the atmosphere can recover from morning storms. However, if it can, as GFS model soundings suggest, there will again be 3000-4000J/Kg of MUCAPE to work with which will again introduce the chance for severe storms with hail and wind again being the threats. The area will come under the influence of high pressure which will glance north of the CWA. Temperatures will warm into the mid 80s to lower 90s with areas across the southern CWA experiencing heat index values above 100 degrees. Tuesday, high pressure shifts east of the area and warm air advection gets underway. Highs will rise into the low to mid 90s with heat index values in the 100-107 degree range. A heat advisory may be need for portions of the area both days. Tuesday night the pattern again begins to become more active as several shortwave will bring chance for storms mid to late week this will at least cut the hot conditions that developed early in the week. && .Aviation...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1142 PM CDT SAT AUG 17 2019 The main concern for aviation will be the timing of a line of thunderstorms that is expected to push through the area tonight. Storms are expected to form over western KS tonight and develop into a line and progress to the east. This line is expected to reach eastern KS and western MO around 7-9Z with potential lower visibilities and strong westerly winds. This impact will be rather brief as the feature will be rather progressive so by 11-12Z the storms will have moved into central Missouri and away from the TAF terminals. Some lingering showers may be in the area for a couple hours, but VFR conditions look to prevail for the remainder of the period with winds shifting to the N-NW late Sunday afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...73 Aviation...Barham
Hazardous weather outlook, Aug 17, 6:20 AM CDT, 20 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 620 AM CDT Sat Aug 17 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 620 AM CDT Sat Aug 17 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are expected tonight through the overnight hours for much of the region, with the focus near the Iowa border. All modes of severe weather are possible, including large hail, damaging winds, flash flooding, and the possibility of an isolated tornado. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe storms are also possible Sunday morning with damaging winds the main threat. If skies can clear out Sunday afternoon, a second round of severe weather will be possible late Sunday afternoon/evening with strong to severe storms possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 18, 2:01 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
201 AM CDT Sun Aug 18 2019
KSZ025-103-180730-
Atchison KS-Leavenworth KS-
201 AM CDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH AND
ATCHISON COUNTIES UNTIL 230 AM CDT...
At 200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, or 10 miles northeast of Valley Falls, moving east at 25
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Atchison, Tonganoxie, Effingham, Lancaster, Easton, Farmington,
Lowemont, Potter, Cummings and Jarbalo.
LAT...LON 3952 9547 3965 9520 3965 9511 3964 9511
3958 9509 3958 9511 3954 9511 3950 9506
3911 9500 3912 9519 3942 9518 3942 9549
TIME...MOT...LOC 0700Z 247DEG 21KT 3944 9531
BlairThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:47 AM CDT | Severe Thunderstorm Warning | EAX | Platte | 43 min |
| Aug 18, 2:54 AM CDT | Special Weather Statement | EAX | Daviess, Mercer | 51 min |
| Aug 18, 2:47 PM CDT | Heat Advisory | EAX | Bates, Cass, Clay, Henry, Jackson, Johnson and 2 more | 29 hr |
| Aug 18, 2:47 PM CDT | Heat Advisory | EAX | Atchison, Bates, Buchanan, Cass, Clay, Clinton and 11 more | 53 hr |
| Aug 18, 2:01 AM CDT | Special Weather Statement | EAX | Atchison, Leavenworth | 29 min |
| Aug 18, 2:14 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 31 min |
| Aug 18, 4:42 PM CDT | River Flood Warning | EAX | Miami | 36 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.